|doc's reluctance to use procrit
Sep 14, 2006
My hemoglobin is 11.4 and my hematocrit is is 34.5-I am a male in my 40's.My thyroid,testosterone are normal. I am on anti depressants but I suffer from major fatigue-My doc would rather have me take dexadrine than prescribe procrit. I am always told my anemia is not bad enough to cause my fatigue. I would be interested in your opinion-Thx-
Response from Dr. Frascino
The normal range for hemoglobin in men is 14-18 g/dL. Consequently you are indeed mildly anemic. However, I agree with your physician: in general, your degree of low hemoglobin won't be the sole cause for "major fatigue." So what should you do? I would recommend you and your doctor focus on two basic issues:
1. What's causing your "major fatigue?"
2. What's causing your anemia?
First, regarding "major fatigue," there are many potential causes. That your testosterone and thyroid are normal is a good start in ruling out common causes, but there are many others to consider, not to mention the "not-so-common" causes. Read through the archives and familiarize yourself with these potential underlying conditions and then discuss them with your HIV specialist. One point to consider is your depression. Depression itself, as well as some anti-depression medications, can cause fatigue.
Next, your anemia. There is a similar scenario here with multiple potential underlying causes for anemia in the setting of HIV disease. A prime contender is any medication that contains AZT (Retrovir, Combivir, Trizivir). There are multiple other potential causes as well, including iron and vitamin deficiencies, blood loss, opportunistic infections, medication toxicities and even HIV itself. With both anemia and your other problem, fatigue, it's best to determine the underlying cause or causes of the problem and then treat those conditions specifically.
we will overcome, not a question!
Desperately needing my license
- Anal Warts After Mutual Masturbation Worried I Have HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- Rash After Giving Oral Worried I Have HIV
- White Discharge After Licking Rectum Worried I Have HIV
- Can Genital Warts Cause Sterility?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.